Association of rhabdomyolysis and deep venous thrombosis as a rare complication of haloperidol treatment
Adnan Erol, Savaş Karataş
CaseRepClinPractRev 2007; 8:62-64
Background: Rhabdomyolysis is one of the reasons for acute renal failure. Deep vein thrombosis (DVT) refers to the formation of a thrombus within a deep vein, commonly in the thigh or calf. DVT may lead to pulmonary emboli that can be fatal. Haloperidol is an antipsychotic drug. It has a broad spectrum of side effects. There are examples of DVT and rhabdomyolysis
associated with haloperidol use in literature. However, there is no case that reports these two complications together with use of haloperidol.
Case Report: A 33 year old woman who was treated with haloperidol for her agitation and acute psychotic reaction had been admitted to University Hospital because of DVT, rhabdomyolysis and loss of consciousness. Elevations of serum creatine kinase, aspartat transaminase and
lactate dehydrogenase concentrations were compatible with the diagnosis of the rhabdomyolysis. Physical findings of right leg swelling, warmth, erythema and tenderness; radiological finding of right femoral and inferior vein thrombosis at CT venography were consistent with DVT. All other reasons for these two conditions had been excluded in a long period of laboratory
and clinical investigation.
Conclusions: Along with the haloperidol therapy clinicians should be aware of rare complications like DVT and rhabdomyolysis. Patient, who was admitted to hospitals with rhabdomyolysis or DVT, should also be investigated about haloperidol use in differential diagnosis.
Keywords: Haloperidol, deep vein thrombosis, rhabdomyolysis, acute renal failure